What you need to know about drug allergies

A drug allergy, also called drug hypersensitivity, is a bad reaction to a drug that happens when the body’s immune system responds to a drug as if it was a dangerous invader and tries to fight it off.

A drug allergy, also called drug hypersensitivity, is a bad reaction to a drug that happens when the body’s immune system responds to a drug as if it was a dangerous invader and tries to fight it off. The job of the immune system is to fight off infection and, normally, it should not react to a drug as though it was an invader, but some drugs can cause that response in some people.

The symptoms of a drug allergy can include a skin rash, itching, swelling, or in some severe cases, can cause trouble breathing or a drop in blood pressure that can cause a person to pass out.

 

A drug allergy is NOT the same as a drug side effect. Side effects are unintended or unwanted effects that drugs can cause and these can affect anyone who is given enough of that drug. Drug allergies, on the other hand, affect only a small number of people and this is usually not predictable.

 

There are a few different types of drug allergy, each with its own set of symptoms.

 

One serious type of allergy is called an “immediate” allergy because it starts quickly after a drug is taken (usually within an hour or so). It usually happens with drugs that a person had taken before without any problem. Symptoms can include; hives (which are raised, red patches of skin that are usually very itchy), itchy skin, flushing, which is when your skin turns red and feels hot, swelling of the face, hands, feet, or throat, throat tightness, hoarse voice, wheezing, or trouble breathing, nausea, vomiting, belly pain, and feeling lightheaded. This type of allergy is serious because it can get worse if the medicine is continued. It can turn into a life-threatening whole-body allergic reaction, called anaphylaxis and once one experiences such symptoms after using a particular drug, the drug should be stopped immediately and medical care sought.

There is a less serious form of drug allergy that usually causes a rash that begins after a few days of taking a drug. The rash often spreads over much of the skin and is often itchy, but sometimes not. This type of drug allergy does not involve swelling, trouble breathing, throat tightness, or the other life threatening symptoms, and doesn’t usually get worse or affect anything besides the skin and the medical practitioner will judge whether to stop the drug, change to a different drug of the same use or can even advise to continue the same drug.

There are some medical tests that can help identify if one is allergic to a particular drug once the doctor suspects so, such as a skin prick test (allergy skin test) where a drop of the drug you might be allergic to is put on one’s skin and makes a tiny prick in your skin and the doctor observes ones skin if it turns red and bumpy. This is to check if one has a true allergy.

If you already know you have a drug allergy, you can reduce your chances of having problems again by; telling all your doctors and nurses, and anyone who might prescribe medicines for you about your allergy. Medicines sometimes have more than one ingredient and go by more than one name, so it won’t always be obvious if you are being prescribed the problem drug. Also, drugs are sometimes related to each other. If you are allergic to a specific drug, you might also be allergic to others that are related to it. If you tell your doctor or nurse about your allergy, he or she can try to avoid giving you any drugs that could cause problems, and at times especially when admitted in a hospital or going for surgery where you could be put to sleep, wear a medic alert bracelet or necklace explaining your drug allergy.

Dr. Ian Shyaka is a General Practitioner at Rwanda Military Hospital, Kanombe.

You want to chat directly with us? Send us a message on WhatsApp at +250 788 310 999    

 

Follow The New Times on Google News